Wyoming, 2008

High Wind in Wyoming, January 10 to 11, 2008

January 10 to 11, 2008 · NWS CYS · 3 events in 3 counties and zones

Very strong winds blew across parts of southeast Wyoming, with a peak gust of 83 mph recorded at the Bordeaux interchange on Interstate 25.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Very strong winds blew across parts of southeast Wyoming, with a peak gust of 83 mph recorded at the Bordeaux interchange on Interstate 25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 10, 9:42 AM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Jan 10, 9:42 AM MST, 4 hours 3 minutes before
FXUS65 KCYS 100816
AFDCYS

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
942 AM MST THU JAN 10 2008

.DISCUSSION...WINDS HAVE GRADUALLY PICKED UP OVER THE CWA...NAMELY
BETWEEN KARL AND KBRX.  LATEST INFORMATION FROM KARL SHOWS A GUST TO
65 MPH.  SURFACE PRESSURE GRADIENT AND WINDS ALOFT BOTH LOOK TO
INCREASE THIS AFTERNOON.  SO HAVE WENT AHEAD AND ISSUED A HIGH WIND
WARNING FOR THAT AREA UNTIL 01Z.

.PREVIOUS DISCUSSION.../ISSUED AT 140 AM MST THU JAN 10 2008/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT.
FAIRLY STRAIGHT FORWARD SITUATION FOR THE SHORT TERM FORECAST
WITH WINDS BEING THE MAIN CONCERN THROUGH THE REST OF THE WEEK.
UPPER LEVEL NORTHWEST FLOW WILL BACK SLIGHTLY TODAY AS A WEAK
MID-LEVEL DISTURBANCE PASSES THE AREA BENEATH A SHORT-WAVE RIDGE
ALOFT. 700 MB WINDS WILL INCREASE TO AROUND 50 KNOTS LATE THIS
AFTERNOON THROUGH TONIGHT. HAVE KEPT THE WIND SPEED FORECAST BELOW
HIGH WIND CRITERIA BECAUSE IT CONTINUES TO LOOK LIKE THE POSITION
OF THE UPPER JET SHOULD ACT TO LIMIT SUBSIDENCE ACROSS THE
AREA...WHICH WILL ALSO LIMIT THE STRENGTH OF THE WINDS AT THE
SURFACE. WINDY CONDITIONS WILL OCCUR THOUGH...AND FORECAST WINDS
WILL BE JUST BELOW HIGH WIND CRITERIA. ONLY WILL HAVE A SLIGHT
CHANCE FOR MOUNTAIN SNOW SHOWERS THIS MORNING FOR THE LIMITED
CHANCE FOR AN OROGRAPHIC CAUSED SNOW SHOWER. THEN WILL QUICKLY
RAISE PRECIPITATION CHANCES THIS AFTERNOON AND INCLUDE LIKELY SNOW
SHOWERS IN THE MOUNTAINS TONIGHT THROUGH FRIDAY AS FAVORABLE JET
DYNAMICS...UPPER LEVEL DISTURBANCE...AND OROGRAPHIC ENHANCEMENT
WILL KEEP PRECIPITATION OVER THE HIGHER TERRAIN. MODEL FORECASTS
FOR LIQUID EQUIVALENT AMOUNTS ARE VERY LIMITED...AND THEREFORE
HAVE KEPT SNOW AMOUNTS QUITE LOW. BY SATURDAY MORNING...48 HOUR
NEW SNOW ACCUMULATIONS OF AROUND 6 TO 10 INCHES IN THE HIGHER
TERRAIN...AND 2 TO 4 INCHES OVER LOWER ELEVATIONS OF CARBON COUNTY
CAN BE EXPECTED. EVEN LIGHTER ACCUMULATIONS CAN BE EXPECTED IN THE
LOWER ELEVATION AREAS OF ALBANY COUNTY.

LONG TERM...SATURDAY THRU WEDNESDAY...A COUPLE OF WEAK IMPULSES WILL
DROP SE ACROSS THE REGION SATURDAY INTO SUNDAY ON DOWNSIDE OF WEST
COAST UPPER RIDGE BUT EXPECT LITTLE EFFECT FROM THEM BEYOND KEEPING
SOME MTN SNOW SHOWERS GOING AND BRINGING A PACIFIC COOL FRONT ACROSS
THE CWA SATURDAY.  MILDER AND MAINLY DRY CONDITIONS LOOKS TO SPREAD
OVER THE CWA EARLY NEXT WEEK AS WEST CONUS UPPER RIDGE SHIFTS EAST
WHILE WEAKENING.  SIGNIFICANT POLAR SURGE MAY THEN INVADE THE REGION
MIDWEEK AS POTENT SHORTWAVE DROPS ACROSS SRN CANADA AND ALLOWS A
MORE POLAR ORIGINATED SFC HIGH TO SINK SE ALONG THE ROCKY MTN
CHAIN.  WILL SHADE IN SOME LOW POPS ALONG UPSLOPE FAVORED AREAS OF
MAINLY SE WY FOR WEDS BUT NOT BE TOO AGGRESSIVE RIGHT NOW DUE TO
TIMING UNCERTAINTIES THAT FAR OUT.

&&

.AVIATION...
AREAS OF MVFR CEILINGS WILL CONTINUE TO BE PRESENT THROUGH AROUND
900 AM MST THIS MORNING...BUT OTHERWISE VFR CONDITIONS AND GUSTY
WINDS CAN BE EXPECTED THROUGH THE PERIOD. AREAS OF MOUNTAIN
OBSCURATION WILL DEVELOP AS SNOW SHOWERS INCREASE OVER THE
MOUNTAINOUS AREAS OF CARBON AND ALBANY COUNTIES THIS AFTERNOON AND
TONIGHT. CARPENTER

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FOR PARTS OF SOUTHEAST WYOMING UNTIL 6 PM.
     ZONES 62...64..66..67
NE...NONE.

&&

WEILAND
Hazardous weather outlook, Jan 10, 9:47 AM MST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
947 AM MST THU JAN 10 2008

WYZ061>063-111200-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
947 AM MST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SNOW SHOWERS WILL MOVE ACROSS THE AREA INTO THIS
EVENING. SOME ACCUMULATIONS ARE LIKELY OVER THE SNOWY AND SIERRA
MADRE RANGES BUT LITTLE IF ANY ACCUMULATION IS EXPECTED ELSEWHERE.

IN ADDITION...A HIGH WIND WARNING HAS BEEN ISSUED UNTIL 6 PM FOR
NORTHERN CARBON COUNTY.  WIND GUSTS WILL BE AS HIGH AS 65 MPH AND
WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW AND COLD WIND CHILL
VALUES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WEST WINDS WILL GUST AS HIGH AS 50 MPH AS TIMES FROM FRIDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ059-060-064>070-111200-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE VALLEY-
LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
947 AM MST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING HAS BEEN ISSUED UNTIL 6 PM FOR THE LARAMIE
RANGE AND MAINLY SOUTHERN PLATTE COUNTY.  WINDS WILL GUST AS HIGH
AS 65 MPH DURING THAT TIME AND WILL PRODUCE AREAS OF BLOWING AND
DRIFTING SNOW AND COLD WIND CHILL VALUES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Local storm report, Jan 10, 10:08 AM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1008 AM MST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 AM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/10/2008  M73.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

1004 AM     NON-TSTM WND GST BUFORD                  41.11N 105.30W
01/10/2008  M51.00 MPH       ALBANY             WY   DEPT OF HIGHWAYS

1004 AM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
01/10/2008  M65.00 MPH       PLATTE             WY   DEPT OF HIGHWAYS

&&

BCHAPMAN
Local storm report, Jan 10, 11:10 AM MST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1110 AM MST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/10/2008  M63 MPH          CARBON             WY   DEPT OF HIGHWAYS

1108 AM     NON-TSTM WND GST VEDAUWOO                41.15N 105.40W
01/10/2008  M58 MPH          ALBANY             WY   DEPT OF HIGHWAYS

1108 AM     NON-TSTM WND GST PUMPKIN VINE            41.05N 105.46W
01/10/2008  M53 MPH          ALBANY             WY   DEPT OF HIGHWAYS

1108 AM     NON-TSTM WND GST BUFORD                  41.11N 105.30W
01/10/2008  M48 MPH          ALBANY             WY   DEPT OF HIGHWAYS

1108 AM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
01/10/2008  M53 MPH          PLATTE             WY   DEPT OF HIGHWAYS

&&

BCHAPMAN
Local storm report, Jan 10, 12:25 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1225 PM MST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/10/2008  M58 MPH          CARBON             WY   DEPT OF HIGHWAYS

1223 PM     NON-TSTM WND GST VEDAUWOO                41.15N 105.40W
01/10/2008  M56 MPH          ALBANY             WY   DEPT OF HIGHWAYS

1223 PM     NON-TSTM WND GST PUMPKIN VINE            41.05N 105.46W
01/10/2008  M47 MPH          ALBANY             WY   DEPT OF HIGHWAYS

1223 PM     NON-TSTM WND GST BUFORD                  41.11N 105.30W
01/10/2008  M52 MPH          ALBANY             WY   DEPT OF HIGHWAYS

1223 PM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
01/10/2008  M70 MPH          PLATTE             WY   DEPT OF HIGHWAYS

&&

BCHAPMAN

Event by event

3 high wind. Local standard time, as filed.

High Wind, Platte

When
January 10, 1:45 PM MST to January 11, 4:00 AM MST
Where
Platte forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Department of Highways

Numerous other gusts from 60 to 75 mph, with reports of tractor-trailer trucks blown over.

High Wind, Snowy Range

When
January 10, 1:46 PM MST
Where
Snowy Range forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways

Measured on Interstate 80 near Arlington, WY.

High Wind, Laramie Range

When
January 10, 2:00 PM MST
Where
Laramie Range forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet

Measured near Buford, WY.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65437, 65440, 65445.